American nearly dies of toxic shock syndrome caused by tampon

October 11, 2019  12:14

A resident of North Carolina warns other women of the potential dangers of using superabsorbent tampons after she nearly died from toxic shock syndrome - a rare but serious infection sometimes associated with a feminine hygiene product, FoxNews reported.

Greta Zarate, of Jacksonville, N.C., felt she was coming down with the flu the same day she got her period. The 32-year-old told South West News Service (SWNS), a British news agency, that she stayed in bed for a few days and used over-the-counter cold and flu medications to better her symptoms.

As a result, she turned to the doctors. Analyzes showed that she had very low blood pressure and an enlarged spleen. After taking a vaginal smear, the doctors diagnosed her with toxic shock syndrome. Infection can be caused by bacteria of Staphylococcus aureus or by group A streptococcus bacteria. Although this is often associated with the use of superabsorbent tampons, it can occur in everyone, including children. Possible signs or symptoms include sudden high fever, low blood pressure, vomiting, diarrhea, rash, confusion, muscle pain, redness of the eyes, mouth, and throat, cramps, and headaches.

Doctors determined that a staph infection in Zarate’s blood occurred due to microscopic cuts on the vaginal wall that arose when she removed the swab.

“I never knew that the size of the tampon should move with your flow. Super tampons should only be for really heavy days, regular for normal days, and light for the end of your flow,” said Zarate, a mother of five. “When you pull a dry tampon out of your body, it actually leaves tiny scrapes on your vaginal wall which allow bacteria to enter your bloodstream and that's what happened to me.”

She had a blood transfusion and was given antibiotics to rid her body of the infection. According to her, she spent four days in the intensive care unit and 11 days in the hospital.

Follow NEWS.am Medicine on Facebook and Twitter

loading...

 
  • Video
 
 
  • Event calendar
 
  • Archive